In a study that included more than 56,000 patients with inflammatory bowel disease, use of a popular class of medications known as tumor necrosis factor alpha antagonists was not associated with an increased risk of cancer over a median follow-up of 3.7 years, although an increased risk of malignancy in the long term, or with increasing number of doses, cannot be excluded, according to a study in the June 18 issue of JAMA.
Tumor necrosis factor α (TNF-α) antagonists are drugs that have been shown to be beneficial in reducing the inflammation in inflammatory diseases such as rheumatoid arthritis, and inflammatory bowel disease (IBD) (Crohn disease and ulcerative colitis). The therapeutic benefits of TNF-α antagonists must be weighed against the potential for adverse effects, including a possible increased risk of cancer. “Therefore, long-term observational studies of consequences of treatment with TNF-α antagonists are needed,” the authors write.
Nynne Nyboe Andersen, M.D., of the Statens Serum Institut, Copenhagen, and colleagues studied cancer rates in patients with IBD exposed to TNF-α antagonists, as compared with patients with IBD not exposed to these drugs. The study included 56,146 patients (15 years or older) with IBD identified in the National Patient Registry of Denmark (1999-2012), of whom 4,553 (8.1 percent) were treated with TNF-α antagonists. Cancer cases were identified in the Danish Cancer Registry.
In total, 3,465 patients with IBD unexposed to TNF-α antagonists (6.7 percent) and 81 exposed to TNF-α antagonists (1.8 percent; median follow-up, 3.7 years) developed cancer. The study results indicated that exposure to TNF-α antagonists was not associated with an increased overall cancer risk. In addition, no site-specific cancers were observed in significant excess.
The authors note that because of the relatively small sample size and the small number of cancer cases in this study, statistical power was limited in analyses of site-specific cancer and also for analyses stratified according to certain criteria, such as duration of follow-up.
“An increased risk of malignancy in the long term or with increasing number of cumulative doses of TNF-α antagonists cannot be excluded, and continuous follow-up of exposed patients is needed.”
- Nynne Nyboe Andersen, Bjφrn Pasternak, Saima Basit, Mikael Andersson, Henrik Svanstrφm, Sarah Caspersen, Pia Munkholm, Anders Hviid, Tine Jess. Association Between Tumor Necrosis Factor-α Antagonists and Risk of Cancer in Patients With Inflammatory Bowel Disease. JAMA, 2014; 311 (23): 2406 DOI: 10.1001/jama.2014.5613
Cite This Page: